Alert archive / Wisconsin / Special Weather Statements in 2021
Special Weather Statement, NWS Green Bay, WI
NWS Green Bay, WI issued this special weather statement at Jul 26, 2021, 2:39 PM CDT for Portage County, Wisconsin. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 26, 2021, 2:39 PM CDT (19:39 UTC)
- Expired
- Jul 26, 2021, 3:15 PM CDT
- In force
- 36 min
- Issued by
- NWS Green Bay, WI
County Portage County, WI
The radar
The Green Bay radar (KGRB), 117 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 26, 2:55 PM CDT | HAIL 0.75 | Plover, WI | PENNY SIZE HAIL AND 40 MPH WIND GUSTS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.7 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2259 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
117
WWUS83 KGRB 261939
SPSGRB
Special Weather Statement
National Weather Service Green Bay WI
239 PM CDT Mon Jul 26 2021
WIZ036-262015-
Portage-
239 PM CDT Mon Jul 26 2021
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL PORTAGE COUNTY...
At 238 PM CDT, a strong thunderstorm was located near Whiting, or
near Stevens Point, moving east at 20 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Stevens Point, Whiting, Plover, Stockton, Biron, Park Ridge, Amherst
Junction, Nelsonville, Coddington and Meehan.
This includes U.S. Highway 10 between mile markers 230 and 238.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4455 8970 4454 8930 4433 8933 4440 8973
4444 8973
TIME...MOT...LOC 1938Z 276DEG 18KT 4449 8963
$$
SkowronskiWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this special weather statement went out at Jul 26, 12:29 PM CDT, 2 hours 10 minutes earlier.
Area forecast discussion, Jul 26, 12:29 PM CDT, 2 hours 10 minutes before
Area Forecast Discussion National Weather Service Green Bay WI 1229 PM CDT Mon Jul 26 2021 Updated aviation portion for 18Z TAF issuance .SHORT TERM...Today...Tonight...and Tuesday Issued at 405 AM CDT Mon Jul 26 2021 Challenging forecast for the short-term portion with the main focus on convective trends this afternoon into tonight. Some of the storms may be strong to severe and will be capable of producing very heavy rainfall. Surface observations this morning show a pool of increased moisture across IA into southern MN as noted by dewpoints in the mid 60s. Across much of WI, dewpoints are observed in the mid 50s. Radar is showing shower and thunderstorms activity near a surface trough, stretching across central MN on the northern edge of the increased dewpoints. Mid-level lapse rates are analyzed around 8C/km across the Dakotas, which is expected to transition eastward through northern MN this afternoon. Satellite imagery shows cloud cover associated with the showers and storms across MN with additional cloud cover developing across the western portion of the Dakotas associated with a shortwave in northeast MT/southern Saskatchewan. Today: A surface ridge is expected to shift eastward, allowing southwest winds and moisture to increase from the southwest throughout the day. By late this afternoon, a trough/frontal boundary is expected to slide into northern Wisconsin. As this happens, instability is expected to increase across all of northeast Wisconsin. In fact, much of the area is expected to see MUCAPE values in the 1500-2000J/kg range during peak heating. This will be as mid-level lapse rates steepen to around 7.5C/km across central into north-central Wisconsin. Deep layer shear is expected to increase to around 30 to 40kts across northern WI by mid afternoon. The increased late afternoon instability and forcing along the boundary will allow scattered thunderstorms to develop near the UP/WI border. Any thunderstorms that develop along the trough/frontal boundary, will have the potential to produce large hail, damaging winds and very heavy rainfall. In fact, much of that are is under a marginal to slight risk of severe weather this afternoon into this evening. Locations farther south and east will be closer to the departing surface ridge and drier air and will lack a good triggering mechanism to touch off thunderstorm activity, so thunderstorms development looks less likely. High temperatures are expected to be in the upper 80s to low 90s! Tonight: Perhaps the more impactful and potentially more widespread strong to severe thunderstorm threat will arrive this evening, roughly between 00Z/27 and 06Z/27. More widespread/intense convection is expected to develop in steeper lapse rates across northern by late afternoon as a shortwave passes through that area. This convection is expected to shift eastward as the shortwave passes from west to east and mainly along the aforementioned frontal boundary boundary. The convection is expected to shift southward into the unstable air, into central and east-central Wisconsin. This will also be as the trough/frontal boundary begins sagging southward. The greatest threat of severe weather will be early in the evening across central/north-central WI before gradually diminishing as the storms shift south and eastward through the night. The main threat will be damaging winds, but hail and very heavy rainfall will be possible. The potential for heavy rainfall will be along the boundary as it sags south. Mean winds are basically aligned parallel to the front, leading to an increased risk for training thunderstorms. The combination of PWATs between 1.5 and 2 inches, could lead to localized flooding concerns, especially where recent heavy rainfall has occurred across central into north-central WI. Overnight lows are expected to remain in the 60s for most locations. Tuesday: The aforementioned frontal boundary/outflow boundary is expected to be draped across central into east-central WI throughout much of the day. Generally expecting the convection to diminish through the morning before isolated thunderstorms develop again late in the afternoon, with increasing instability. A cap will likely inhibit thunderstorm development much before 18Z, so trend toward keeping much of the area dry through that time period. Instability along and just south of the front is expected to increase to around 1500-2500 J/kg by late Tuesday afternoon as shear values are expected to remain around 40kts. This will lead to the potential for strong to severe thunderstorms. The main question will be the overall coverage of thunderstorm development as the boundary is set to weaken through this time period. This has led the SPC to issue to highlight central into east-central WI in a Marginal Risk for severe weather. The main threats will be damaging winds, large hail and heavy downpours. Across the north, subsidence, the lack of a triggering mechanism and a cap will keep much of that area dry. High temperatures may be kept a bit cooler across east-central and far northeast WI with east to northeasterly flow off Lake Michigan. .LONG TERM...Tuesday Night Through Sunday Issued at 405 AM CDT Mon Jul 26 2021 Long term highlights include chances for showers/storms (some severe?) Tuesday night into Wednesday night, dry condition late in the week, and more shower/storm chances next weekend. Temps will be near for above normal for most of the period. Tuesday night...some uncertainty bleeds into this period as exact timing and placement of the surface front, outflow boundaries and shortwave(s) remains up in the air. Majority of the models have trended dry, but still an outside chance some showers/storms could be touched off by the aforementioned features. Will keep slight chance PoPs going for mainly the southern forecast area. If any storms do fire, they could be strong to severe due to sufficient (mainly elevated) CAPE and shear, and contain heavy rain. Wednesday and Wednesday night...this period still looks like the best shot for widespread shower/storms; however, still some questions remain unanswered. Main players still look to be in place, including an approaching cold front, 40-55 kts bulk shear, mid-level lapse rates of 6 to 7.5 C/km, mid-level winds of 50-65 kts, a shortwave and an upper jet dropping into the region. Convective initiation expected to occur somewhere just to our north/west or over the Northwoods, then a complex/cluster or two of storms will dive south/southeast across the area. Exactly where this occurs will determine where the best severe weather (and flooding) threat will be. Large hail will be possible as the storms remain decrete, but the threat should transition to mainly damaging winds as the complex organizes. Day 3 SPC outlook has a slight/marginal risk for the area, which is a good start to highlight the threat. Impressive PWATs climbing to between 1.75-2.25" ahead of the front, so heavy rain will be a concern. Very heavy rain rates are expected and any training would bring a flooding threat. Assuming the front does work north through the area, and 850mb temps can climb into near 20C (GFS, as expected, backed off on its 850mb temps), highs should get to around 90 for parts of central WI, with mainly 80s elsewhere. Dewpoints look to be in the 60s to around 70, which will create heat index readings in the upper 80s to lower/middle 90s. Still not expecting any heat headlines. Thursday through Friday...showers/storms will end from north to south by around 12z Thursday, with dry conditions the rest of the day as surface high pressure builds in from Canada. The high will be centered over WI around 12z Friday, then slowly slide south through the day. The high will be dry conditions along with less humid air. Temps look to be pretty close to normal. Next weekend...as the surface high slides away from the region, return flow sets up over the western Great Lakes with more moisture moving in. Another frontal boundary and possible shortwave will drop across the area within the mid-upper level northwest flow, which could bring more showers and storms to the area. Temps look to remain near normal on Saturday, then if the timing holds, cooler temps arrive on Sunday. && .AVIATION...for 18Z TAF Issuance Issued at 1229 PM CDT Mon Jul 26 2021 VFR flying conditions will persist through much of this afternoon as high pressure slowly drifts to the east. A thunderstorm complex is expected to develop across northern MN this afternoon and shift into northern Wisconsin this evening. Gusty winds and torrential rainfall are possible with these storms. The strongest storms will likely impact the RHI TAF site mid to late evening, then impact the AUW/CWA TAF sites around or shortly after midnight. Cigs may drop down into the IFR category with any of these storms. Farther south, the storms may weaken before reaching the GRB/ATW/OSH/MTW TAF sites late tonight; however, a wind shift will likely occur along with brief gusty winds. A brief period of LLWS may also develop ahead of the convection tonight. Improving conditions can be expected at each TAF site Tuesday morning. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM.....Cooley LONG TERM......Bersch AVIATION.......Kallas
Hazardous weather outlook, Jul 26, 4:04 AM CDT, 10 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Green Bay WI 404 AM CDT Mon Jul 26 2021 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-270915- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 404 AM CDT Mon Jul 26 2021 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Today and Tonight A round of thunderstorms is likely late this afternoon through tonight. Some of the storms north and west of the Fox Valley could be severe and produce damaging winds and large hail. There is a marginal to slight risk of severe thunderstorms. Torrential rainfall and flooding are also possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms are expected at times through Wednesday night. The timing of the additional storms is more uncertain, with isolated severe storms possible Tuesday afternoon, but the most likely period for them is Wednesday evening and Wednesday night. Any of the thunderstorms will be capable of producing damaging winds and large hail. Torrential rainfall may lead to flooding. Be sure to monitor later forecasts for updated information on the potential for severe weather. Humid conditions are also likely during the first half of the work week. The heat index could exceed 90 at times during the afternoon and evening hours, especially across central and east- central Wisconsin today and Wednesday. The combination of heat and humidity will result in an elevated risk of heat related illness, especially for individuals in poor health. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and tonight. LMZ521-522-541>543-270915- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 404 AM CDT Mon Jul 26 2021 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Today and Tonight Thunderstorms are possible from late this afternoon through much of tonight. Some of the storms could become strong to severe produce gusty winds, heavy rainfall and lightning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms will continue to be possible at times through Wednesday night. Any storms that develop will be capable of producing gusty winds, heavy rainfall, and lightning. Cooley/Bersch
In the hours before
Special weather statement, Jul 26, 2:39 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Green Bay WI
239 PM CDT Mon Jul 26 2021
WIZ036-262015-
Portage-
239 PM CDT Mon Jul 26 2021
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL PORTAGE COUNTY...
At 238 PM CDT, a strong thunderstorm was located near Whiting, or
near Stevens Point, moving east at 20 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Stevens Point, Whiting, Plover, Stockton, Biron, Park Ridge, Amherst
Junction, Nelsonville, Coddington and Meehan.
This includes U.S. Highway 10 between mile markers 230 and 238.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4455 8970 4454 8930 4433 8933 4440 8973
4444 8973
TIME...MOT...LOC 1938Z 276DEG 18KT 4449 8963
SkowronskiThe office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 2:49 PM CDT | Special Weather Statement | GRB | Marinette | 26 min |
| Jul 26, 3:08 PM CDT | Special Weather Statement | GRB | Waupaca | 37 min |
| Jul 26, 3:21 PM CDT | Special Weather Statement | GRB | Marinette | 24 min |
| Jul 26, 3:28 PM CDT | Special Weather Statement | GRB | Brown | 32 min |
| Jul 26, 3:42 PM CDT | Special Weather Statement | GRB | Outagamie | 33 min |
| Jul 26, 3:45 PM CDT | Severe Thunderstorm Warning | GRB | Marinette | 45 min |
| Jul 26, 3:46 PM CDT | Special Marine Warning | GRB | 59 min | |
| Jul 26, 4:01 PM CDT | Special Weather Statement | GRB | Brown | 44 min |
| Jul 26, 4:08 PM CDT | Severe Thunderstorm Warning | GRB | Marinette, Oconto | 36 min |
| Jul 26, 4:10 PM CDT | Special Marine Warning | GRB | 65 min | |
| Jul 26, 4:19 PM CDT | Special Weather Statement | GRB | Brown | 41 min |
| Jul 26, 4:32 PM CDT | Severe Thunderstorm Warning | GRB | Door | 43 min |
| Jul 26, 4:34 PM CDT | Special Weather Statement | GRB | Kewaunee | 56 min |
| Jul 26, 4:54 PM CDT | Special Marine Warning | GRB | 2 hr | |
| Jul 26, 4:58 PM CDT | Severe Thunderstorm Warning | GRB | Kewaunee | 32 min |
Nearby
Special Weather Statements in Wisconsin, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.